• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of and finding treatments for complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia (FM), long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To register, simply click the Register button at the top right.

Magnesium supplement - more weakness and muscle pain?

Messages
19
Hi everybody,

I am on my doctors methylation protocol (almost the same as RichvK´s protocol) and my health steadily improved over the past months.

Until March I used to take 800mg pure Magnesium (+ around 500-600mg Magnesium from food) and when my Magnesium status got checked at that time it was in the upper normal range (but not really high). Unfortunately I got a bit inattentive regarding my Magnesium intake (reduced supplemental Mg to around 100-300mg daily and around 300mg from food) and because I felt better than before in April/ May I didn´t eat so much, but did a lot of physical stuff (before I mostly had to stay in bed during the day).

Ath the beginning of June I started to get a bit weaker again, I was partly dizzy, got cramps, tremors and blurred vision. In the middle of June I was so dizzy I couldn´t walk anymore or sit anywhere because I felt like beeing on a ship. Also sudden heart racing, shortness of breath and sweating occured. I had tingling sensations in my hand and feet. I almost felt like fainting. In addition to that I had a strong pain in my thyroid most of the time.

A week ago I figured out I might be low in magnesium and went back from the low dosage to 700-800mg a day and I started eating like I was before. All of a sudden my cramps went away, the dizziness and the pain in my thyroid got a bit better and I got so tired I couldn´t walk anymore. This lasted for like 5 days or so.

Two days ago the weakness got better, but now my body is hurting all over: I got muscle pain, kind of dizziness, slight to strong pain in my thyroid and even my joints are hurting strongly (I didn´t have that before).

My question is: Do you think what I experienced was really due to a magnesium deficiency? And why I first got so weak after supplementing and now the weakness gets better but everything hurts?

Unfortunately my doctor is on holiday...and I am kind of afraid about what´s going on. By the way, my thyroid got checked 2 months ago (free T3, free T4 and TSH) and everything concerning my thyroid is really good.

I am happy about any comment :)

Nana
 

ahmo

Senior Member
Messages
4,805
Location
Northcoast NSW, Australia
Hi Nana. Are you also taking potassium? For me potassium symptoms tend to be more about the heart rate, dizziness, feeling faint. Mg and K+ act in some sort of balance.
 

zzz

Senior Member
Messages
675
Location
Oregon
Your initial symptoms were classic signs of magnesium deficiency. The fact that they went away when you took more magnesium would tend to confirm this link.

As ahmo implied, magnesium and potassium need to be balanced. When they aren't, you can get the symptoms you now report. Taking a potassium supplement in addition to your magnesium supplement should help balance things out.